North Carolina, 2003Flash Flooding and Damaging Winds in North Carolina, February 22, 2003
February 22, 2003 · NWS RAH · 15 events in 14 counties and zones
12 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 22, 10:00 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 22, 10:00 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EST SAT FEB 22 2003
UPDATE TO HEADLINE THE TORNADO WATCH AND TWEAK THIS AFTERNOONS
WORDING. REMAINDER UNCHANGED.
.RAH...TORNADO WATCH FOR CENTRAL NORTH CAROLINA THROUGH 400 PM.
MLM
Hazardous weather outlook, Feb 22, 5:23 AM EST, 5 hours 42 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221220-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
523 AM EST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING.
.HAZARDOUS WEATHER DETAILS...
WIDESPREAD SHOWERS ALONG WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY THIS
AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS
ACROSS ALL OF CENTRAL NORTH CAROLINA...THE THREAT OF SEVERE
THUNDERSTORMS WILL BE THE GREATEST OVER THE SOUTHERN SECTIONS WHERE
THERE IS A MODERATE RISK...ALONG AND SOUTH OF A LINE FROM
ALBEMARLE...CARTHAGE...SANFORD...LILLINGTON...TO SMITHFIELD TO
ROCKY MOUNT WILSON.
THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT
LINE WINDS. THESE WINDS MAY GUSTS AS HIGH AS 55 TO 65 MPH...DOWNING
TREE LIMBS AND POWERLINES AND POSSIBLY SOME PROPERTY DAMAGE.
ADDITIONALLY SOME OF THUNDERSTORMS COULD PRODUCE TORRENTIAL
DOWNPOURS WHICH MAY LEAD TO SOME LOCALIZED AND URBAN FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL
NORTH CAROLINA TODAY...POSSIBLY STARTING AS EARLY 11 AM IN THE TRIAD
REGION. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.
RA
In the hours before
Special weather statement, Feb 22, 10:27 AM EST, 38 minutes before
NCZ021-022-038-221700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1027 AM EST SAT FEB 22 2003
...A TORNADO WATCH IS IN EFFECT UNTIL 400 PM...
...VERY HEAVY SHOWERS MAY PRODUCE LOCALIZED FLOODING LATE THIS
MORNING IN THE TRIAD AREA...
THUNDERSTORMS AND VERY HEAVY SHOWERS WILL CONTINUE TO MOVE OVER THE
NORTHWEST PIEDMONT ALONG AND NORTH OF INTERSTATE 85 THROUGH NOON.
THIS INCLUDES THE TRIAD AREA.
RADAR ESTIMATES THAT UP TO AN INCH OF RAIN HAS FALLEN DURING THE
PAST HOUR SOUTHWEST OF HIGH POINT IN THE THOMASVILLE AND LEXINGTON
AREAS. ADDITIONAL RAINFALL WILL RANGE UP TO AN INCH PER HOUR THROUGH
NOON TODAY. FLOODING WILL THUS BE POSSIBLE...ESPECIALLY IN URBAN
AREAS... INCLUDING WINSTON SALEM...GREENSBORO...HIGH POINT...
THOMASVILLE AND LEXINGTON.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 22, 11:00 AM EST, 5 minutes before
NCZ007>010-022>026-038>042-073>077-083>086-088-221715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EST SAT FEB 22 2003
...A TORNADO WATCH IS IN EFFECT UNTIL 400 PM...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 30 MPH AND
AFFECT ASHEBORO...ANSONVILLE...WINSTON SALEM...GREENSBORO...
PITTSBORO...SEAGROVE...AND ROXBORO BY NOON. WINDS GUSTS OF TO 40 MPH
CAN BE EXPECTED WITH THESE THUNDERSTORMS.
VERY HEAVY SHOWERS MAY PRODUCE LOCALIZED FLOODING IN THE TRIAD AREA
AS WELL AS ACROSS FORSYTH AND DAVIDSON COUNTIES. SEVERAL INCHES OF
WATER ARE ALREADY BEING REPORTED ON ROADS ACROSS THE AREA. FLOODING
WILL BE POSSIBLE...ESPECIALLY IN URBAN AREAS... INCLUDING WINSTON
SALEM...GREENSBORO...HIGH POINT... THOMASVILLE AND LEXINGTON.
JO
Thunderstorm Wind, Stanly
- When
- February 22, 11:05 AM EST
- Where
- Stanly County, Albemarle
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.367, -80.217
Numerous trees and power lines were blown down, and a barn was damaged near New London.
Thunderstorm Wind, Montgomery
- When
- February 22, 11:25 AM EST
- Where
- Montgomery County, Uwharie
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 35.417, -80.000
Thunderstorm Wind, Randolph
- When
- February 22, 11:32 AM EST
- Where
- Randolph County, Asheboro
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 35.700, -79.833
Extensive damage was reported near the intersection of U.S. 64 and N.C. 42 in Asheboro. 73 homes and 16 buisnesses sustained damage. Several buildings had roofs blown back, a steeple was blown off a church, and mobile homes were overturned.
Flash Flood, Davidson
- When
- February 22, 11:45 AM EST to 1:00 PM EST
- Where
- Davidson County, Lexington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Highway 64 was flooded near Lexington.
Flash Flood, Forsyth
- When
- February 22, 11:45 AM EST to 1:00 PM EST
- Where
- Forsyth County, Rural Hall
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Thunderstorm Wind, Randolph
- When
- February 22, 11:48 AM EST
- Where
- Randolph County, Liberty
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.883, -79.567
Trees were blown down south of highway 49.
Thunderstorm Wind, Alamance
- When
- February 22, 11:50 AM EST
- Where
- Alamance County, Saxapahaw
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -79.333
Trees were blown down along highway 87.
Thunderstorm Wind, Chatham
- When
- February 22, 11:58 AM EST
- Where
- Chatham County, Siler City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.733, -79.467
Flash Flood, Guilford
- When
- February 22, 12:00 PM EST to 1:00 PM EST
- Where
- Guilford County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Several roads were flooded in western portions of the county.
Thunderstorm Wind, Orange
- When
- February 22, 12:10 PM EST
- Where
- Orange County, Chapel Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.917, -79.067
Numerous trees were blown down, some blocking roads.
Thunderstorm Wind, Durham
- When
- February 22, 12:15 PM EST
- Where
- Durham County, Durham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.017, -78.917
Thunderstorm Wind, Granville
- When
- February 22, 12:30 PM EST
- Where
- Granville County, Creedmoor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.117, -78.683
Thunderstorm Wind, Warren
- When
- February 22, 1:10 PM EST
- Where
- Warren County, Littleton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.433, -77.917
Thunderstorm Wind, Nash
- When
- February 22, 1:50 PM EST
- Where
- Nash County, Samaria
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.850, -78.183
Large trees were blown down across a road near the Franklin County line.
Thunderstorm Wind, Sampson
- When
- February 22, 3:15 PM EST
- Where
- Sampson County, Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.000, -78.333
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340775, 5340776, 5340777, 5340787, 5340788, 5340778, 5340780, 5340779, 5340789, 5340781, 5340782, 5340783, 5340784, 5340785, 5340786.